Alert archive / Colorado / Flash Flood Warnings in 2019
Flash Flood Warning 9, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 20, 2019, 5:48 PM MDT for Jefferson County, Colorado. It was in force for 117 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2019, 5:48 PM MDT (23:48 UTC)
- Expired
- Jul 20, 2019, 7:45 PM MDT
- In force
- 117 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, CO
The radar
The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:30 PM MDT | FLASH FLOOD | 3 N Lakewood, CO | A FEW FEET OF WATER OVER THE ROAD AT 12TH AND MILLER IN LAKEWOOD COLORADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 102 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -389 J/kg
- Mixed-layer LCL
- 3424 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
382 WGUS55 KBOU 202348 FFWBOU COC059-210145- /O.NEW.KBOU.FF.W.0009.190720T2348Z-190721T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Denver CO 548 PM MDT Sat Jul 20 2019 The National Weather Service in Denver Colorado has issued a * Flash Flood Warning for... Northeastern Jefferson County in central Colorado... * Until 745 PM MDT. * At 547 PM MDT, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain across the warned area. 1.38 inches of rain has already fallen near U.S. Highway 6 and Mt Vernon Road in Golden. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Lakewood, southeastern Arvada, Wheat Ridge and Golden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3968 10527 3975 10526 3980 10506 3967 10506 $$ TH
2 follow-up statements
410 WGUS75 KBOU 210107 FFSBOU Flash Flood Statement National Weather Service Denver CO 707 PM MDT Sat Jul 20 2019 COC059-210145- /O.CON.KBOU.FF.W.0009.000000T0000Z-190721T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson CO- 707 PM MDT Sat Jul 20 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR NORTHEASTERN JEFFERSON COUNTY... At 701 PM MDT, Doppler radar and automated rain gauges indicated thunderstorms had moved out of the warned area. However, flash flooding is still occurring. There was a report of 2 to 3 feet of water on 10th between Arapahoe St. and Cheyenne St. with water flooding a house in Golden. There was 6 to 12 inches of water running over the intersection of Pine Ridge Road and Jesse Way in the past half hour. Some locations that will experience flooding include... Northern Lakewood, Wheat Ridge and southeastern Golden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3969 10519 3976 10519 3979 10506 3970 10506 $$ TH
897 WGUS75 KBOU 210138 FFSBOU Flash Flood Statement National Weather Service Denver CO 738 PM MDT Sat Jul 20 2019 COC059-210147- /O.EXP.KBOU.FF.W.0009.000000T0000Z-190721T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson CO- 738 PM MDT Sat Jul 20 2019 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN JEFFERSON COUNTY WILL EXPIRE AT 745 PM MDT... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3969 10519 3976 10519 3979 10506 3970 10506 $$ TH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:27 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 20, 2:27 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 227 PM MDT Sat Jul 20 2019 .SHORT TERM...(This evening through Sunday) Issued at 1259 PM MDT Sat Jul 20 2019 Water vapor satellite imagery is showing a short wave trough over eastern Utah and western Colorado. This trough has produced showers and storms over western and central Colorado this morning and early afternoon. This trough will help with additional storm develop along the Front Range this afternoon. A cold front pushed south through eastern Colorado this morning bringing cooler air and moisture. Dew points have jumped into the lower 60s along the Front Range and into the mid to upper 60s across the northeast plains. These dew points combined with mid 80s for temperatures produces surface based CAPEs of 2000-2500 J/kg. Zero to 6km shear off the models show 30-35 knots of shear. These are marginal values for severe storms. However based on surface observations the easterly winds may be a little stronger than the models indicate. This should increase the severe threat along the Front Range and near by plains. Golfball size hail or slightly larger and wind gusts to 70 mph will be possible the strongest storms this afternoon. Precipitable water values continue to climb and should top 1.25 inches, which is on the high end. This will lead to a flood threat as well. However, storm motion is expected to be 20-25 mph. This should limit the flooding threat. Many of the models show additional weaker convection following the first batch of stronger storms. Will keep PoPs high into the evening hours for this. By midnight, expect most of the convection to be east of the area. On Sunday, the coolish and moist airmass will remain over eastern Colorado. Highs will top out around 80 degrees across northeast Colorado. Dew points lower a little Sunday with readings in the mid to upper 50s. Surface based CAPEs reach 1500-2000 J/kg during the afternoon. Shear will be weaker, resulting in a low severe weather threat. Heavy rain and localized flooding will be possible with the slower storm movement expected on Sunday. .LONG TERM...(Sunday night through Saturday) Issued at 1259 PM MDT Sat Jul 20 2019 The typical summertime pattern is expected to continue through the extended period as the dominate upper ridge holds firm over the southwest US and entire Rocky Mountain region. After this morning's cool front and increase in moisture, a second disturbance will drop out of Canada and onto the northern US plains Sunday morning. By Sunday evening the cool front associated with this feature will reinforce the moist north to easterly flow across the CO northern plains. This will hold 850-700mb layer specific humidity at a rich 8-11 g/kg through the Sunday night. Thus, storms will again extended into Sunday evening timeframe with the main threat being heavy rain. Flow aloft Sunday night should be progressive enough that storms should move across the foothills and plains at a sufficient enough pace to avoid any significant hydro issues. After the passage of this disturbance, weak easterly surface return flow will persist through the Monday day and into Monday evening with fairly high specific humidity around 10 g/kg holding across the plains along with mixed layer CAPEs of 800-1500 J/kg. Storms will most likely be confined to the higher terrain due to best early heating. Will expect the coolest day of the week on Monday with high temps only in the mid to upper 70 due to easterly surface flow, good low level moisture along with mid and high level cloudiness. After a much cooler temperatures Monday, the upper ridge becomes the most amplified over the Rockies Tuesday while extending well north into Canada. For Tuesday, with the warmer temps and higher CAPE values approaching 2000 J/kg near the Palmer Ridge, will expect the possibility for strong to potentially severe storms near the higher terrain of the Palmer as temps warm into the mid to upper 80s. NAM indicates decent moisture and CAPE values over the rest of the plains, however forecast sounding also indicating some mid-level capping which would likely lower the possibility for strong storms extending too far out on the plains. Currently watching Tropical Disturbance Number 1 which is a few hundred miles south of Baja at this time. By late Tuesday and into Wednesday will watch to see if any of this tropical mid and upper level moisture gets drawn northward around the west side of the extensive ridge which will be centered over the southern and central Rockies for Wednesday and Thursday. For Friday into Saturday, with the ridge holding firm over the southwest US, the GFS hints at another cool northerly surface surge early Friday with easterly surface flow extedning into Saturday. With trapped subtropical moisture under the stagnant ridge, there's the likelihood for afternoon and evening showers and thunderstorms both days along with cooler temperatures into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1259 PM MDT Sat Jul 20 2019 Scattered thunderstorms will continue to spread east through the rest of the afternoon and evening. If KDEN takes a direct hit from a stronger storm, visibilities may briefly drop to 3 miles with mvfr ceilings. Outflow winds of 40 to 50 knots and hail may also occur. For this evening, the HRRR continues to show additional weaker storms thru 04Z. Outflow boundaries will continue to produce chaotic winds through the early evening hours. Would expect winds to become more southeast direction by 06z. Low clouds are expected to form after 06Z over parts of eastern Colorado. There is a chance these low clouds make it into the Denver area. Added scattered low clouds towards 12Z for this. On Sunday, another round of thunderstorms is expected during the afternoon and early evening. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Fredin AVIATION...Meier
Hazardous weather outlook, Jul 20, 11:01 AM MDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1101 AM MDT Sat Jul 20 2019 COZ030>051-211715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1101 AM MDT Sat Jul 20 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the higher terrain by early to mid afternoon and then move eastward across the plains this evening. A few of the storms may be severe along the Front Range and over the plains with large hail and strong winds. In addition, some places may see heavy rain with a quick inch or two of rainfall. Flooding of low lying areas will be possible where this heavy rain occurs. .DAYS TWO THROUGH SEVEN...Sunday through Friday The daily round of afternoon and evening thunderstorms are expected to continue through the period. Thunderstorms, especially across the Palmer Divide, foothills and adjacent eastern plains will be capable of producing locally heavy rainfall and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the plains this afternoon after 3 pm.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:36 PM MDT | Severe Thunderstorm Warning | BOU | Boulder | 39 min |
| Jul 20, 3:03 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 42 min |
| Jul 20, 3:05 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Douglas, Jefferson | 40 min |
| Jul 20, 3:13 PM MDT | Severe Thunderstorm Warning | BOU | Boulder | 25 min |
| Jul 20, 3:22 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Denver, Douglas | 83 min |
| Jul 20, 3:42 PM MDT | Areal Flood Advisory | BOU | Boulder | 29 min |
| Jul 20, 5:03 PM MDT | Areal Flood Advisory | BOU | Larimer | 2 hr |
| Jul 20, 5:52 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 38 min |
Nearby
Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.